Hail, Dawson
- When
- May 17, 2:53 PM CST
- Where
- Dawson County, 0.67 mi ENE of Lexington Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.785, -99.759
A long-lived supercell produced 3 weak tornadoes over Dawson county on this Friday evening. Around 2 PM CST, a north-northwest to south-southeast broken line of showers and thunderstorms developed from near Lexington to Alma and into north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A long-lived supercell produced 3 weak tornadoes over Dawson county on this Friday evening. Around 2 PM CST, a north-northwest to south-southeast broken line of showers and thunderstorms developed from near Lexington to Alma and into north central Kansas. Between 2 and 430 PM CST, this line moved northeast across south central Nebraska. The strongest storms developed over Gosper and Dawson counties and moved north-northeast across Sherman and Valley counties. These storms produced some low-end severe hail (nickel to quarter size) over eastern Dawson and western Buffalo counties, and downburst winds were strong enough to knock a tree onto a lean-to south of Ord. Storms in the rest of the line rapidly weakened. Meanwhile, a lone supercell had formed over northwest Kansas. This storm moved north-northeast and crossed western Dawson county between 545 and 745 PM CST, producing three tornadoes. Two tornadoes had a maximum damage intensity of EF-1. These tornadoes were near Farnam and Cozad. The third tornado was an EF-0 west of Eddyville. The Cozad tornado was the longest with a 10-mile path. This supercell also produced severe hail from Farnam north to Gothenburg, the largest of which was the size of tennis balls in Farnam.
This was a much-anticipated day for storm chasers as the setup was classic. Deepening low pressure was over northeast Colorado, and by 6 PM CST, the pressure was down to 990 mb. This low was located along a stationary front that extended east-northeast across Nebraska. A dryline extended south from the low and a cold front was approaching from the west. The area was in the warm sector with the triple point over southwest Nebraska. As the evening progressed, the low and cold front moved into central Nebraska, with the front merging with the dryline. The flow aloft was moderately-amplified with a low over Utah, embedded within a longwave trough over the West, while a ridge was over the eastern United States. In the wake of the earlier showers and storms, within the inflow of the supercell, temperatures were in the middle 70s, with dewpoints in the middle 60s. With mid-level lapse rates 7.5-8.0 C/km, this resulted in MLCAPE around 3000 J/kg. Deep layer shear was around 40 kt. Low-level winds were strong and veered significantly with height, resulting in 0-1 km SRH between 250 and 300 m2/s2. The Supercell Composite Parameter was about 18 and the Significant Tornado Parameter was around 4.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 11:38 AM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1238 PM CDT Fri May 17 2019 .SHORT TERM...(Today and tonight) Issued at 405 AM CDT Fri May 17 2019 A bit of a challenging forecast this morning as there is quite a bit of spread in model guidance for initiation and spread of convection this afternoon and evening. What is more certain...however...is once convection is able to get going...significant instability and modest shear should allow for the convection to become organized...with severe thunderstorms likely. While a few thunderstorms have developed near the eastern periphery of the forecast area this morning...these storms are expected to remain non-severe as they slowly diminish through the mid morning hours. The focus then shifts to our northwest where a cold front will begin tracking southeast late in the day. Some of the short term guidance is hinting that a few storms could develop ahead of this front by mid afternoon...propagating northeast as the front encroaches on the local area during the early evening hours. Expect this front to be the focus for the best potential of severe convection late in the day...with the potential for very large hail, damaging wind gusts and a few tornadoes all not out of the question. Think the focus for the strongest activity will remain northwest of the tri-cities late this afternoon and early evening...with the storms becoming more elevated in nature and transitioning east across the remainder of the forecast area during the late evening hours. While severe potential will remain...the greatest threat for a tornado or two will be during the late afternoon hours...with thunderstorms diminishing in both coverage and intensity overnight. Temperature wise...with lots of cloud cover...expect highs this afternoon to be about 5-7 degrees below yesterdays readings despite the very balmy start to the day. While temperatures will drop off some behind the front overnight tonight...expect them still to remain above seasonal norms with mid 50s and lower 60s forecast for overnight lows early Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 405 AM CDT Fri May 17 2019 Multiple chances for unsettled weather exist across the area through the extended periods as west southwesterly flow steers multiple disturbances across the plains. After todays warm readings...expect temperatures to drop back to near normal on Saturday...with well below normal temperatures forecast for both Sunday and Monday. Temperatures will then moderate by the middle of next week in this southwesterly flow pattern...but likely remain near or below average. Overall...this looks like a fairly active period of weather...with a few chances for thunderstorms mixed with periods of showers...as instability is primarily limited to southern portions of the forecast area through the extended periods with Tuesday and Thursday afternoons being the most favored periods for more widespread thunderstorm activity at this time. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1233 PM CDT Fri May 17 2019 Gusty southerly winds will continue this afternoon and well into tonight, ahead of an approaching sfc cold front. Late tonight through the end of the period, winds turn more westerly, diminishing in speed a bit. Currently have VFR conditions going with a SCT030 mention starting this afternoon, but will have to monitor obs in case it becomes more of a BKN030 deck. Confidence in impact on the terminal sites from any thunderstorm activity isn't the highest, with the better potential looks to be to their west-northwest, but do have a VCTS mention going. Decided to throw in a brief period of LLWS, as the LLJ cranks up ahead of the frontal boundary. It's on the marginal side, and models suggest it'd be a roughly 2-4 hr period when this is possible. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 316 PM CDT Fri May 17 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 316 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be possible across the entire outlook area late this afternoon through this evening, with best chances primarily west of a line from Cambridge to Kearney to Greeley, Nebraska. Especially in that area, very large hail to the size of baseballs, wind gusts to around 70 MPH, and perhaps a few tornadoes will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible Saturday afternoon and evening, with a small chance for severe weather primarily east of Highway 281 across both south central Nebraska and north central Kansas. Periodic thunderstorm chances return to the forecast from Monday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening, especially west of a line from Cambridge to Kearney to Greeley. Any reports of hail, damaging wind gusts or tornadoes would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT Fri May 17 2019
NEZ060-072-073-172115-
Phelps NE-Dawson NE-Gosper NE-
335 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...GOSPER AND
CENTRAL DAWSON COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson Lake to 10 miles north of
Arapahoe. Movement was northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lexington, Bertrand, Elwood, Overton, Eddyville, Smithfield and
Johnson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Johnson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
LAT...LON 4044 10000 4044 9998 4050 9998 4076 9994
4105 9979 4105 9954 4057 9953 4035 9987
4035 10002
TIME...MOT...LOC 2035Z 212DEG 35KT 4073 9988 4045 9994
ThiesThe Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
7 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be near 65 MPH resulted in the destruction of a lean-to and caused a tree to fall onto a house.
This tornado uprooted some trees, caused minor damage to some homes and completely destroyed at least one storage building. The tornado crossed Highway 23 east of Farnam, then Highway 47 northeast of Farnam before dissipating. The path became indiscernible as the storm approached rougher terrain and the road network was not viable for surveying. The estimated maximum wind speed was 100 MPH.
This tornado was witnessed by many as it formed on the east side of Cozad, where some tree damage and power poles were broken. The nearly 10-mile path weaved to the northeast across a rural landscape. One-half of a large farm machinery shed was complete destroyed and several irrigation pivots were upset, helping delineate the path. Grain bins were destroyed and tree damage was sporadic along the path. The tornado was reported to be rain-wrapped at times. The path become indiscernible as the tornado moved into the hills north of Cozad and the road network became more sparse. The estimated maximum wind speed was 100 MPH.
This tornado touched down west of Eddyville, and was reported to be rain wrapped as it crossed Highway 21. The path, wind speed and other information were estimated from eyewitness reports and radar data, as there are few damage indicators in the area. The estimated maximum wind speed was 85 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823473, 823474, 823475, 823477, 823478, 823468, 823484, 823469, 823485, 823472, 823486.